I have interstitial cystitis, and read
an article in the newspaper about recent research indicating that perhaps
"colonies" of bacteria were nesting in the lining of the bladder and thus
weren't testing positive in standard ITU tests. I took the article to my
urologist, and, although the article indicated that such colonies would be
very hard to reach with medication, my urologist said that it "couldn't
hurt" to do a run of antibiotics. He asked me if I'd ever had any problems
with antibiotics. I told him no, and he wrote me a prescription for Floxin.
The effects were immediate. I didn't sleep for the entirety of the first
night I was on the Floxin, and never slept more than two hours at a time, of
troubled sleep, for the entire eight days I was on the drug. In addition to
the severe insomnia, I experienced extreme depersonalization, extreme
tinnitus, almost constant tremors, frequent muscle convulsions, and visual
disturbances. On the 8th day, I found myself wandering around in the alley
behind work. It took an effort to figure out who I was and where I was.
Once I got back into the building, I went up to my office and Googled "Floxin
and Insomnia." And there it was. I hadn't contacted my urologist during
those eight days because I simply thought I was making myself crazy. I was
starting a new graduate program in two weeks, and thought that I was so
anxious I was making myself nuts. One of the scariest things, looking back,
was that I kept taking runs--on two or three days of no sleep--to try to
clear my head and exhaust myself so I could sleep. I was experiencing
severe pain in my Achilles tendons, but attributed it to my exhaustion.
Thank God my tendons didn't blow. Even now, they are extremely tender and
there is shooting pain in them and my elbows when I am experiencing an
After reading about the damage quinolones and Floxin can do online, I took
myself off of them immediately and called my gynecologist, who had *not*
prescribed me the drug, but with whom I was much more comfortable as I had
been seeing him much longer than my urologist and they were in the same
office. He told me to stay off the antibiotic, but had never heard of the
possibility of these side effects with Floxin and hinted that I had myself
all worked up over nothing. The impact of getting off the drug was
immediate--although temporary. I slept through the night that night for the
first time in over a week and thought I had recuperated in a few days.
Two weeks later, I had my first non-abating attack of ADRs. Out of nowhere,
I couldn't think straight, I spent almost two days straight with no sleep,
and the ringing was back in my ears. Unbelievably, I didn't think of the
possibility that the Floxin symptoms were recurring--I just thought once
again that I was anxious over starting a new graduate program. Then I
noticed that my urine smelled very toxic (like sulpher) and remembered that
it had smelled the same way when I was taking the Floxin. This first
recurrence lasted for four days, and by the end of it I had written an
entrance essay to an important graduate seminar on three days of no sleep
and been denied admittance to the course, the first material thing I lost in
my life because of the drug. It wasn't to be the last.
Since then, I have experienced cycles of attacks at just about an even 30
days every time (although many of the symptoms are with me almost
constantly, such as cloudy thinking, blurred vision, and ringing in my
ears). As I write this, I have been floxed out for two days, and just spent
my first night howling and grinding my teeth and writhing in bed. I
experience many more symptoms than this--extreme photophobia, lack of
appetite--but am too exhausted right now to list them all. If this bout
goes like the previous ones, it will take another three or four nights of
this before this particular round passes. I could go on for pages about how
terrible these reactions are and what it feels like to have these attacks.
In short: when I'm in the middle of one of them, I want to die.
Now that hyperthyroid has been ruled out and I have been referred to a
neurologist on my second emergency room visit for Floxin attacks (on my
first, they laughed me out of the place and told me I was having anxiety
attacks), perhaps I will be able to get somebody to consider what the real
root of the problem is--not blood sugar, not low magnesium, not thyroid
problems, but this damnable drug. Of course, even if a doctor finally
agrees with me that this is the problem, from what I have read there is not
much to be done.
My husband and I are getting toward the end of our rope. He loses about as
much sleep as I do, massaging me and talking to me and trying to do anything
he can to ease the pain and severity of the attacks. Constantly shuttling
me back and forth to the doctor is starting to impact his job, and what
little disposable income we have is being sucked away by magnesium shots
(which of course the insurance company won't pay for), supplements, organic
foods with no antibiotics, and co-payments on doctor's appointments and
emergency room visits. Most devastating is that, after over six months of
hanging on in my department, I have finally had to pull out this semester
and take incompletes in all my courses. Today will be a beautiful day in
Boston--one of the first sunny, 70-degree days, and I will spend it first in
a doctor's office trying one more time to convince somebody of what is wrong
with me, and then in what I have come to refer to as the "torture chamber,"
our bedroom, with the drapes taped to the walls so as not to let the
slightest bit of noise in, a fan going so I can't hear the ants walking on
blades of grass outside, and the covers of the bed twisted in knots and
strewn all over from me rocking myself back and forth for hours on end.
Please, please, please--somebody take notice of this and help us. This
problem is very real. This is *not* a conspiracy theory. These drugs are
poison, and this Floxin is ruining my life.
Thank you for this website.